News

Record number of MDMA-related hospitalisations in NSW


Morgan Liotta


16/01/2019 11:51:54 AM

Health authorities have issued precautions for partygoers following 115 ED presentations due to MDMA poisoning in the first week of the year.

MDMA poisoning has contributed to 115 emergency department presentations so far this year.
MDMA poisoning has contributed to 115 emergency department presentations so far this year.

Over the same week in 2017–18, there were 101 emergency presentations related to MDMA, 100 in 2016–17 and 107 in 2015–16.
 
Despite the fact the weekly count for emergency department (ED) presentations related to MDMA is always highest over the new year period and the 2018–19 figures not dramatically higher than in previous years, NSW Health has cautioned people to be aware of the effects to help minimise harm.
 
‘We cannot urge people enough to be careful,’ NSW Health Chief Health Officer Dr Kerry Chant said.
 
‘While MDMA alone can be a killer, mixing MDMA with alcohol and other drugs can increase the risk of harm.
 
‘Add to that warmer summer temperatures and you have even more issues.’
 
These warnings have come following the latest death from a suspected drug overdose at a music festival in Sydney.
 
Although MDMA has been implicated in several recent deaths at music festivals, NSW Health emphasises that all drugs carry a risk of harm and for consumers to be mindful.
 
Dr Chant advises people to be aware of poisoning symptoms from taking MDMA – a fast heartbeat, high body temperature, confusion and vomiting – and recognising these and following simple precautions that can ‘help protect you and your mates.’
 
‘Keeping hydrated, keeping cool, taking time-out from the dance floor are simple steps to prevent your body from overheating,’ she said.
 
‘Don’t be afraid to ask for help.'



drug overdose emergency department music festivals NSW Health pill testing


Related



Login to comment